Emergency Medical Services (EMS) Agency

CASE OF THE MONTH – AUGUST 2019

Case Presentation

Paramedics respond to a home where a 28 year-old-man complains of diffuse itching and rash.  The patient was at a friend’s BBQ and started to feel tingling in his lips after eating a brownie.  A few minutes later he developed a pruritic rash and started to feel lightheaded.  He is allergic to tree nuts and believes that the brownie was made with almond flour.  He tells paramedics that his allergy is “mild” and usually responds to Benadryl but he didn’t have any with him.  The BBQ host called 911 because the patient’s rash looked “really bad” and was “getting worse quickly”.  On assessment the patient has a diffuse rash consistent with hives.  His lungs are clear with no wheezing.  There is no lip or tongue swelling.  His vitals signs are  BP 78/42 HR 115, RR 20, O2Sat 99%.

Allergy

Figure 1.  Rash consistent with hives

This patient is in anaphylaxis and requires administraton of epinephrine.  His provider impression is “Anaphylaxis” and should be treated in accordance with TP-1219, Allergy with recognition that his presentation suggests anaphylaxis and not solely itching/hives.  The patient is hypotensive with rapidly progressive symptoms.  His lightheadedness is related to the hypotension, due to decreased perfusion to the brain.  The patient should immediately receive epinephrine (1mg/mL) 0.5mg (0.5mL) IM in the lateral thigh.  It is important to administer epinephrine into a large muscle group (i.e., the upper thigh or lateral gluteus and not the deltoid), as this results in the most rapid absorption and highest blood concentration of the drug.

The provider impression “Allergic Reaction” is reserved for simple allergic reactions isolated to the skin (rash/hives) with no systemic symptoms to suggest anaphylaxis.  Epinephrine is the drug of choice for allergic reaction patients with angioedema, respiratory compromise or poor perfusion, because these systemic symptoms suggest anaphylaxis.  All patients with anaphylaxis must be treated with epinephrine as it is the only medication demonstrated to provide a mortality benefit.  Diphenhydramine is NOT effective in treating anaphylaxis, though administration can be considered after epinephrine and other treatments are administered in order to reduce itching.  The diagnosis of anaphylaxis is oftentimes missed because symptoms can vary among patients.  Up to 20 percent of patients will not manifest a rash.  Some patients may have a chief complaint of gastrointestinal symptoms or hypotension.  Because clinical presentations vary, specific diagnostic criteria were created to aid diagnosis.   According to World Allergy Organization diagnostic criteria, anaphylaxis is highly likely if a patient meets one or more of the following:

  1. Acute onset of illness with involvement of the skin and/or mucosal tissue AND
    1. Respiratory Compromise OR
    2. Reduced Blood Pressure

OR

  1. Two or more of the following occurring rapidly after exposure to a likely allergen
    1. Involvement of skin/mucosal tissue
    2. Respiratory compromise
    3. Reduced Blood Pressure
    4. Persistent GI symptoms

OR

Reduced BP after exposure to a known allergen

fig1

Figure 2.  Diagnostic Criteria for Anaphylaxis.  From the World Allergy Organization (WAO) 2011 Anaphylaxis Guidelines

Paramedics recognize anaphylaxis in this patient with acute onset of illness with skin involvement and reduced blood pressure.  The patient is immediately treated with epinephrine (1mg/mL) 0.5mg (0.5mL) IM in the lateral thigh.  The patient also receives Normal Saline IL IV rapid infusion for his poor perfusion and diphenhydramine 50mg (1mL) slow IV push after the other treatments are given.  Paramedics initiate tramsport to the nearest MAR.  On reassessment en route, the patient demonstrates wheezing and seems lethargic.  His vital signs are BP 60/32 HR 135 RR 26 O2Sat 94%.

A second dose of epinephrine (1mg/mL) 0.5mg (0.5mL) IM should be administered.  Epinephrine (1mg/mL) 0.5mg (0.5mL) IM can be repeated every 10 min, maximum 3 total doses, for persistent symptoms.  The indicated treatment for this patient is epinephrine, but albuterol can be administered in addition if the wheezing persists.  For persistent poor perfusion, TP-1207, Shock/Hypotension should be followed.  In this patient, paramedics should contact the Base for an additional order of Normal Saline IL IV rapid infusion.  Push-dose epinephrine can be initiated for persistent poor perfusion.

  • Anaphylaxis is a life threatening diagnosis that must be treated immediately with epinephrine (1mg/mL) 0.5mg (0.5mL) IM.
  • Recognition of anaphylaxis can be challenging because presentations may vary among patients.
  • Diagnostic Criteria for anaphylaxis can be used by all medical providers when treating patients with allergic reactions so that a diagnosis of anaphylaxis is not missed.
  • Diphenhydramine alone is NOT effective for treating anaphylaxis.

Paramedics administer a second dose of epinephrine IM, give the patient albuterol and initiate a second Normal Saline Liter infusion after consultation with the base while en route to the MAR.  On arrival the patient’s mental status is improved, but he remains hypotensive.  An epinephrine drip is started in the emergency department with normalization of the patient’s blood pressure and the patient is admitted to the ICU.  The patient is able to make a full recovery and is discharged from the hospital with epinephrine auto-injectors that he is instructed to keep with him at all times.

Author:  Denise Whitfield, MD, MBA